| Model Number |
1DLMC02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/23/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent periumbilical incisional hernia repair on (b)(6) 2007 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh wadded up and protruded through, mesh removal requiring an additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2007:(b)(6) hospital.(b)(6).Operative report.Preoperative diagnosis: periumbilical incisional hernia.Postoperative diagnosis: periumbilical incisional hernia with incarcerated preperitoneal fat.Procedure: repair of periumbilical incisional hernia with an 8 x 12 cm dualmesh gore-tex patch and removal of hernia sac.Estimated blood loss: minimal.Fluid replacement: approximately 1200 ml crystalloid.Anesthesia: general endotracheal anesthesia.Complications: none.Findings: lattice type incisional hernia, which once these were all connected the hernia defect was 3 x 5 cm.The patient tolerated the procedure well and was received in the recovery room extubated in stable condition with needle count, sponge count and instrument count correct at the end of the procedure.Description of procedure: ¿the patient was identified in the operating room.A timeout was performed, which identified the patient carl dean burns for repair of periumbilical incisional hernia.Venodyne stockings were placed, lma [laryngeal mask airway] anesthesia was induced and the patient's abdomen was scrubbed with betadine scrub and then prepared with betadine.The patient's abdomen was draped in the usual sterile manner.Using 0.5% marcaine a wheel was raised over the previous laparoscopic incision site, which was 2 cm above the umbilicus and 2 cm below.The incision was carried down through the subcutaneous tissue until at least three hernia sacs were identified.Then with further dissection two more hernia sacs were identified.These were removed and there was incarcerated preperitoneal fat.Some of this fat was clamped, cut and tied with both 3-0 and 2-0 vicryl suture.Then at this point there were just small islands of fascia between these and removing these islands of fascia the defect itself measured a total of 3 x 5 cm.At this point it was decided that a piece of dualmesh gore-tex graft be placed; the piece used was 8 x 12, so there would be a nice border around the defect.Once the defect was cleared circumferentially in the peritoneal area sutures were placed at 12, 3, 6 and 9 o'clock, suture was placed through the fascia into the peritoneum through the mesh and then back out through the fascia to be tied on the anterior side of the fascia in the subcutaneous tissue.This was done at 12, 3, 6 and 9 o'clock.The mesh laid nicely and there was no evidence of any omentum or bowel creeping in between these areas, this was snug against the anterior abdominal wall.Once this was done the excess peritoneum was closed over the mesh and the subcutaneous tissue was copiously irrigated with normal saline with antibiotic saline, then the subcutaneous tissue was approximated with 2-0 vicryl suture and the umbilicus which had been freed from the underlying tissue was secured back down above the fascia.All dead space was closed and then the skin was closed with a subcuticular 4-0 pds suture.Steri-strips were placed.A sterile dressing was placed.The patient was extubated and was received in the recovery room in stable condition with needle count, sponge count and instrument count correct at the end of the procedure.¿ (b)(6) 2007:(b)(6).Implant sticker.Procedure specific exam: umbilical incisional hernia.Impression: unchanged.Plan: repair of umbilical incisional hernia with mesh.Sticker: gore dualmesh® biomaterial.Ref catalogue number: 1dlmc02.Lot batch code: 04687516.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc02/04687516) was placed during the procedure.(b)(6) 2019: [missing records: records for the ct showing ¿evidence of recurrence¿ were not provided.] (b)(6) 2019: jpmc - main.Scott e.Williams, do.Operative report.Preoperative diagnosis: recurrent umbilical/ventral hernia.Postoperative diagnosis: recurrent umbilical/ventral hernia.Procedure: repair of recurrent ventral hernia with mesh.Anesthesia: general via lma [laryngeal mask airway].Estimated blood loss: minimal.Specimen: none.Complications: none.Indications: this is a 49-year-old male who had recently undergone repair of a kind of lateral periumbilical hernia without difficulty.It was very small; however, he had continued to have some pain.Underwent a ct, which showed evidence of recurrence, more medial at the actual umbilicus.He had had a previous repair there with mesh and wished to have this repaired.Informed consent was signed.Description of procedure: ¿the patient was brought to the operative suite, placed on the operating room table in supine position.Following induction of general anesthetic via the lma [laryngeal mask airway], i used the same midline incision that had been used prior for the previous repair back when the mesh was placed and then went down through that, but i was really unable to get into any definite hernia sac or cavity and basically continued to dissect down to go to the fascia and then entered the fascia.The mesh had kind of wadded up and protruded through somewhat.I was able to eventually get this up and the fascia was taken away from the mesh and removed the mesh completely.Several gore-tex sutures holding it in place.At this point, it was large enough that the standard ventralex mesh would not cover the defect.I elected to proceed with kind of a mini stoppa repair and to that end on both sides separated away using electrocautery and blunt dissection, separated the posterior sheath away from the rectus muscles just throughout the distance of my incision where the hernias had been present, separate these out, clear them bilaterally and then closed the posterior sheath using a running 0 pds suture.I then selected a ventrio st hernia patch, placed that in the defect and then secured the anterior rectus sheath over that using a running 0 looped pds securing the mesh in place with a pds and then closing that defect entirely.In this fashion, both layers were closed separately with the mesh between kind of in stoppa fashion.The wound was then thoroughly irrigated.The deep tissues were reapproximated using interrupted 2-0 vicryl sutures.The underside of the umbilicus tacked back down to the fascia using a 2-0 vicryl suture.The skin edges were approximated using staples.The wound was anesthetized using 0.5% marcaine.A sterile dressing was then applied.The patient was awakened, lma [laryngeal mask airway] removed, taken to recovery in stable condition.Description of case is clean.Sponge, instrument and needle counts correct x 2.¿ (b)(6) 2019:[missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2019 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.